Mississippi, 2005

Flash Flood and Hail in Mississippi, June 5, 2005

June 5, 2005 · NWS JAN · 5 events in 3 counties and zones

3 thunderstorm wind, 1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 5, 1:39 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 5, 1:39 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT SUN JUN 5 2005

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
WELL DEFINED MCV MOVING NORTHEAST AT 17 KNOTS NOW JUST SE OF KLFK TX.
EXTRAPOLATION HAS THIS FEATURE NEAR KIER IN WEST CENTRAL LA AT 00Z
AND OVER OUR NORTHWEST ZONES BETWEEN KGLH AND KJAN AT 0800Z. RUC 0-2
KM THETA-E ADVECTION AND MOISTURE CONVERGENCE FIELDS HAS HANDLED THIS
PRETTY WELL...SO EXPECT CONCENTRATED SHOWERS AND THUNDERSTORMS TO
MOVE INTO SOUTHWEST AREA LATE THIS AFTERNOON AND EARLY THIS EVENING.
SEA BREEZY MORE ACTIVE TODAY AS WELL...AND OUTFLOW FROM THUNDERSTORMS
OVER SOUTHEAST MS NOW APPROACHING KHBG.

WENT CLOSER TO NAM ON POPS TONIGHT THAN GFS...WHICH IS ABSURDLY LOW
WITH LESS THAN 10 POPS MOST AREAS.

MONDAY LOOKS PRETTY WET...AND RAISED POPS A BIT WITH HIGHEST IN THE
SOUTH. PRECIPITABLE WATER VALUES INCREASE TO NEAR 2 SOUTH AND UPPER
SHEAR AXIS WILL BE RIGHT OVER THE AREA. /#11 JPC/

(TUESDAY AND WEDNESDAY)
A WEAKNESS IN THE UPPER-LEVEL RIDGE IS EXPECTED TO REMAIN JUXTAPOSED
OVER THE LOWER MISSISSIPPI VALLEY INTO THE MIDDLE OF THE WEEK. WITH
PRECIPITABLE WATER VALUES FORECAST TO RUN BETWEEN 1.5 AND 2
INCHES...850 MB THETA-E VALUES IN THE MID 330KS...AND SLIGHTLY COOLER
500 MB TEMPERATURES...SHOWER AND THUNDERSTORM CHANCES SHOULD BE ABOVE
CLIMATOLOGY...DESPITE THE LACK OF SYNOPTIC SCALE FORCING. FOR THIS
TIME OF YEAR...A NORMAL RAIN CHANCE SHOULD ROUGHLY BE 30 PERCENT.
/#10/

.LONG TERM...THERE HAS BEEN A LITTLE DEBATE AS TO WHETHER THE RIDGE
WEAKNESS WILL HOLD...OR IF THE UPPER-RIDGE WILL BUILD ACROSS THE
AREA TOWARD THE END OF NEXT WEEK.  MANY OF THE MEDIUM-RANGE MODELS
SUGGEST THAT THE WEAKNESS IN THE UPPER-RIDGE WILL HOLD IN SOME
SHAPE...FASHION...OR FORM.  AS SUCH...NOT MUCH CHANGE IS FORSEEN IN
THE WEATHER PATTERN THROUGH NEXT WEEKEND.

UNFORTUNATELY...IT CANT BE THAT SIMPLE.  HINTS ARE BEING THROWN BY
THE MODELS THAT A TROUGH OF LOW PRESSURE MAY DEVELOP JUST EAST OF
THE YUCATAN PENINSULA IN THE THURSDAY TIME FRAME THEN MIGRATE
NORTHWARD BY NEXT WEEKEND.  AFTER SEVERAL HEAD SCRATCHING MOMENTS
WITH REGARD TO THIS SYSTEM (ESPECIALLY WITH ANY DEVELOPMENT AND
FORECAST MOVEMENT ISSUES)...IVE DECIDED TO LEAVE RAIN CHANCES NEAR
CLIMATOLOGY.  THIS WILL JUST HAVE TO BE A WAIT-N-SEE GAME THIS FAR
OUT...AS SHOWER AND THUNDERSTORM CHANCES MAY HAVE TO BE ADJUSTED ONE
WAY OR THE OTHER DEPENDING ON HOW THIS THING EVOLVES.  /#10/
&&

.AVIATION...
NOT MUCH HAPPENED IN TERMS OF FOG LAST NIGHT...THOUGH LIFR DECK DID
SHOW UP BRIEFLY AT KHBG AND IFR DECK AT KMEI. PESKY HAZE CONTINUES AT
KGWO AND SEE NO REASON FOR IT TO GO AWAY NEXT 24 HOURS.

THUNDERSTORMS ON OUTFLOW BOUNDARY AROUND KHBG A GOOD BET THIS
AFTERNOON SO WENT WITH TEMPO GROUP THERE. ELSEWHERE...JUST VCTS AS
PROBABILITY PROBABLY A BIT TOO LOW. WILL HAVE TO WATCH EVOLUTION OF
POSSIBLE THUNDERSTORM CLUSTER IN THE NATCHEZ AREA THIS EVENING...BUT
THIS WILL NOT LIKELY AFFECT ANY TAF SITES OVERNIGHT. WITH WITH MVFR
VISIBILITY AND IFR CEILINGS MOST AREAS TONIGHT FIGURING AFTERNOON
EARLY EVENING STORMS WOULD WET GROUND IN SEVERAL AREAS.

ACTIVITY SHOULD INCREASE TOMORROW SO LOOK FOR BETTER CHANCES OF
MVFR/IFR CONDITIONS BRIEFLY IN THUNDERSTORMS WITH 00Z TAF
PACKAGE...ESPECIALLY FOR KJAN/KMEI/KHBG. /#11 JPC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  87  71  87 /  30  50  30  40
MERIDIAN      70  87  70  87 /  30  50  30  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM/AVIATION:  CRAVEN
LONG TERM:            BUTTS
Hazardous weather outlook, Jun 5, 1:18 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CDT SUN JUN 05 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061918-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
218 PM CDT SUN JUN 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IS NOT EXPECTED THROUGH THE
EVENING OF SUNDAY JUNE 12.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 85 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 5, 6:33 PM CST to 6:35 PM CST
Where
Lincoln County, Brookhaven Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
31.600, -90.400

A roof was blown off a hanger and a few walls were blown down. Additionally, a few trees were uprooted around the area.

Thunderstorm Wind, Lawrence

When
June 5, 6:55 PM CST
Where
Lawrence County, 4 mi S of New Hebron
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
31.683, -89.983

A few trees were uprooted on Mill Road.

Flash Flood, Lincoln

When
June 5, 7:04 PM CST to 8:30 PM CST
Where
Lincoln County, Brookhaven
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -90.450

Locally heavy rain caused several streets to flood around Brookhaven. Hog Chain Road became inundated and had to be closed.

Thunderstorm Wind, Lawrence

When
June 5, 7:15 PM CST
Where
Lawrence County, 2 mi W of Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -90.150

Several trees were uprooted around Lake Mary Crawford along with other trees having tops broken off.

Hail, Madison

When
June 5, 8:26 PM CST to 8:27 PM CST
Where
Madison County, 1 mi W of Madison
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.467, -90.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465543, 5465605, 5465607, 5465606, 5465608.